What are the side effects of taking the pill?
The most common complaints in pill users are nausea, "spotting" or breakthrough bleeding, weight gain, breast tenderness, mood alterations, and headaches. These are most severe when a woman first starts to take the pill, and often tend to disappear within 3 months.
If side effects continue or are problematic, trying another type of birth control can often alleviate some of the symptoms.
Progestin-only pills are much more likely than combination pills to lead to breakthrough bleeding, especially if one of the pills is missed.
What are the risks of taking the pill?
The greatest health risk from the pill is cardiovascular disease including especially blood clots in veins (deep vein thrombosis or DVT), heart attacks, and strokes.
These risks are especially raised in women who:
- are smokers
- are over the age of 35
- are obese
- have just had surgery
- have a family history of similar problems
- have high blood pressure
- have diabetes
- have raised cholesterol levels
Although these symptoms will often turn out to be incidental and not due to serious illness, symptoms that should warn a woman to seek prompt medical attention include:
- chest pain
- shortness of breath
- pain with breathing
- severe headache
- sudden onset of dizziness, weakness, or numbness
- sudden onset of blurring of vision or speech problems
- severe pain in a leg, especially in the calf
- severe abdominal pain
Depending on risk factors, women on the pill should have their blood pressure, cholesterol, and blood sugar regularly monitored.
Women who already have diabetes, high blood pressure, or raised cholesterol levels should thoroughly discuss the use of the pill with their doctor before starting on it.
Although it had been hoped that third generation birth control pills would lower these risks, studies have shown that these newer pills are no safer for cardiovascular health than the second generation of pills.
Women with certain kinds of migraines may be more at risk of strokes, so that all women with headaches should be counseled and carefully monitored.
The pill has also long been suspected as a potential stimulant of breast cancer, although studies have yielded conflicting results. The current consensus seems to be that using birth control pills leads to a slightly higher risk of breast cancer, especially in women who start on the pill before the age of 20, although for all other women the risk of breast cancer drops to that of a non-user 10 years after a woman discontinues using the pill.
Although long-term users of the pill may have a slightly higher rate of cervical cancer, the reason may have nothing to do with the pill's hormonal effects. Rather, women who use the pill are much less likely to use barrier methods of birth control and thus leave themselves more open to sexually transmitted infections (STIs) that raise the risk of cervical cancer, that is, it may not be the pill that increases a pill user's risk of cervical cancer so much as she doesn't get the barrier protection non-pill users often do.
The pill slightly raises the risk of both certain benign and malignant liver tumors, although these are rare.
Some medications such as certain antibiotics and antiepileptics can interfere with the pill's effectiveness, as can herbal products such as St. John's wort, and any woman taking such products should consider using a barrier method of birth control as well.